I am 42 years old and have been on Citalopram for 23 years now!!

I went to my GP to tell them, that I don't think they are working anymore, as I am starting to feel really low again.

They put me on Trazadone, only a low dose to start, but within 2 weeks of taking the low dose, I began to feel extremely suicidal, detatched from myself, crying all the time, feeling a failure and that people would be better off without me etc etc!!

I went back to my GP, as I was EXTREMELY concerned about me, but he told me give the Trazadone another couple of weeks to get it into my system!! But should I feel like I will commit suicide, ring 999 or the crisis line number!

Another week had passed, and I had to ring the Crisis line. I thought this is it!! Time to say goodbye to this planet, and move onto the next!!

The crisis line told me to STOP taking the Trazadone immediately, and ring my GP.

I rung my GP, had an emergency appointment, who they then referred me to a Pyschologist for proper medication treatment.

I couldn't get an appointment to see her for 2 weeks!!!!

In the meantime, I stopped the Trazadone, and took 2.5mg of Diazepam twice a day, to try and calm me down.

After 48 hours, OMG, I started to feel human again, albeit still down in the dumps, but hey, I'd rather feel semi human, than suicidal!!

Has anyone else had this side effect from Trazadone before???? Or am I just one of the unlucky ones!!??

Last edited by

10 Replies

  • Hi,

    Sorry you have been so ill, I don't know anything about Trazadone but I am sure somebody will give their version of it. You had been fine on Citalopram but I do know after a certain amount of time they have little effect. I hope your appointment goes well and you get sorted. Anxiety is a horrible illness.

    Eunice x

  • I've been on Citalopram for 23 years, fluctuating from dose to dose. The maximum was 60mg, and I was okay on that for a couple of years, but when I had a doctors review, he went mad and told me I should never of been allowed on that high a dose, as there are new guidelines to suggest it can cause heart attacks. The new allowed doseage was 40mg. SO back down I went!! With a thud this time!!

    My medical lady wants to put me on Venlafaxine, but I am scared of the switch after being on Citalopram for so long. So she is very understanding at my anxiety on this. So she said we would go slow. She has put me on Lyrica for my anxiety, then she wants me to start Sodium Valproate, with a view to putting me on Mirtazipine. That's if I don't want to go down the Venlafaxine route. After my reaction to Trazadone (feeling very suicidal), I'm so scared to take anything now!!

    I really don't know what to do!!


  • Hi Kirsty,

    I am sorry I cant be much help, but I do empathise with you. I have been on Sertraline 150 mg for 8 years, but previous to that I was on Dothiepan, which after probably 15 years wasn't very effective, I too was scared stiff to ease of one medication to be put on another. We put our trust in our Doctors, but sometimes they make us feel more anxious i.e. telling you, that medication of a high dosage can bring on a heart attack, don't they know that our anxities will go sky high.

    Have you tried CBT and other mindful therapies at all? Do you exercise etc?

    Eunice xx

  • That's the thing, we do put our trust in Doctors!! I read the little bits of paper that come with the meds to check out side effects and to see if there are any contraindications to any other meds that I am taking!! When I was pregnant, my GP wanted me to go on some tablet or another, so I went to the chemist, picked up my meds, read the leaflet inside, and it stated, DO NOT take whilst Pregnant. Can cause miscarriage!! I rang the GP immediately, and told him what the leaflet said and he said, well don't take it then, I'll prescribe you something else!!!! I was sooo glad I read the leaflet as you can imagine!! My medicine doctor told me not to read the leaflets anymore, as I can mimic the side effects that I read about, and they can cause more axiety than anything else, because you are just waiting for them to happen.

    I've had many a session of CBT, but it just doesn't suit me. My GP has referred me to The Complex Needs team, but am still waiting for an appointment!!!

    The only exercise I do is take the dog out for a walk, as I tend to be a bit of a hermit when I'm feeling depressed. But even getting out with the dog makes me feel uncomfortable. It seems to have the exact opposite of what exercise is meant to to for people like me!!

    But thanks for emailing me. xx

  • Hello I have been on sertraline for a month now and have just been increased to 150 scared and want to cry all the time.i have lost my confidence and been off work for five weeks. I am scared to be with people as I have nothing to long did you find it took for you to get better.i feel desperately lonely ,empty even though I am married with two adult sons at home

  • I understand how you are feeling honey. Are you on any other medication?

    Sertraline is quite good, so there is nothing to worry about I promise.

    It should start to take effect withing a couple of weeks at the most now it has been increased.

    Let me know about your other meds though. xx

  • Thank you for replying it has made me cry that someone has answered x I need to get out of this chair and get motivated

  • We are all in the same boat, so we need to stick together. I care about you and your feelings as I have experienced them too. Keep strong, and think happy thoughts :-) xx

  • What are happy thoughts?.??

  • My doctor and pharmacist had a fight about Trazadone right in the lobby of the doctors office. The doctor said for me to take as needed for a sleeping pill. I had been using it for a year like that maybe 4 or 5 nights a week. And my pharmacist must of noticed the amount of Trazadone I was buying was not the same as my other daily medications. And he rang my doctor and my doctor came out if his office and they had a heated argument about it. The pharmacist said this medication was not intended to be used that way. And the doctor said it was....

    But I believe the pharmacist and quit Trazadone at that time.

    The drug I had that made me feel just like you described was Paxil. I really became a different person and really began to serious contemplate sucide. I did try actually eating a bottle of herbal sleeping pills. Now I will take Lorzapam if my anxiety keeps me from sleep.

    I hope you feel better soon!❤️

You may also like...